Markers in the epidermal growth factor receptor pathway and skin toxicity during erlotinib treatment

A. R. Tan, S. M. Steinberg, A. L. Parr, Dao Nguyen, S. X. Yang

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

Background: Skin toxicity is a common adverse effect of erlotinib and other anti-epidermal growth factor receptor (EGFR) agents. The aim of the study was to explore the relationship between markers in the EGFR pathway and skin rash. Patients and methods: Eighteen patients with metastatic breast cancer were treated with daily oral erlotinib at 150 mg. Skin biopsies were obtained at baseline and after 1 month of treatment in 15 patients. EGFR, phosphorylated EGFR (pEGFR), phosphorylated mitogen-activated protein kinase (pMAPK), and phosphorylated Akt (pAkt) or Ki67 were examined quantitatively by immunohistochemistry. Results: 11 of 18 (61%, 95% confidence interval 35.7% to 82.7%) patients developed skin rash. pAkt at baseline was significantly higher in patients with no rash than those with a grade 1 or 2 rash (18.8 ± 8.3 versus 2.4 ± 1.2 versus 3.3 ± 3.3; P = 0.0017 for trend). There was a trend towards a significant increase of pMAPK in skin posttreatment with increasing grade of rash (no rash versus grade 1 versus grade 2 rash: 4.5 ± 2.3 versus 8.4 ± 4.2 versus 19.4 ± 4.6; P = 0.036). Other markers were not associated with rash. Conclusions: pAkt was significantly associated with not developing a rash and may have a predictive utility for skin toxicity in patients treated with erlotinib and possibly with other anti-EGFR agents.

Original languageEnglish
Pages (from-to)185-190
Number of pages6
JournalAnnals of Oncology
Volume19
Issue number1
DOIs
StatePublished - Jan 1 2008
Externally publishedYes

Fingerprint

Exanthema
Epidermal Growth Factor Receptor
Skin
Therapeutics
Mitogen-Activated Protein Kinases
Erlotinib Hydrochloride
Immunohistochemistry
Confidence Intervals
Breast Neoplasms
Biopsy

Keywords

  • EGFR pathway markers
  • Erlotinib
  • Skin toxicity

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

Markers in the epidermal growth factor receptor pathway and skin toxicity during erlotinib treatment. / Tan, A. R.; Steinberg, S. M.; Parr, A. L.; Nguyen, Dao; Yang, S. X.

In: Annals of Oncology, Vol. 19, No. 1, 01.01.2008, p. 185-190.

Research output: Contribution to journalArticle

Tan, A. R. ; Steinberg, S. M. ; Parr, A. L. ; Nguyen, Dao ; Yang, S. X. / Markers in the epidermal growth factor receptor pathway and skin toxicity during erlotinib treatment. In: Annals of Oncology. 2008 ; Vol. 19, No. 1. pp. 185-190.
@article{c62efd1ea08e4e60bd95c57bf7835f77,
title = "Markers in the epidermal growth factor receptor pathway and skin toxicity during erlotinib treatment",
abstract = "Background: Skin toxicity is a common adverse effect of erlotinib and other anti-epidermal growth factor receptor (EGFR) agents. The aim of the study was to explore the relationship between markers in the EGFR pathway and skin rash. Patients and methods: Eighteen patients with metastatic breast cancer were treated with daily oral erlotinib at 150 mg. Skin biopsies were obtained at baseline and after 1 month of treatment in 15 patients. EGFR, phosphorylated EGFR (pEGFR), phosphorylated mitogen-activated protein kinase (pMAPK), and phosphorylated Akt (pAkt) or Ki67 were examined quantitatively by immunohistochemistry. Results: 11 of 18 (61{\%}, 95{\%} confidence interval 35.7{\%} to 82.7{\%}) patients developed skin rash. pAkt at baseline was significantly higher in patients with no rash than those with a grade 1 or 2 rash (18.8 ± 8.3 versus 2.4 ± 1.2 versus 3.3 ± 3.3; P = 0.0017 for trend). There was a trend towards a significant increase of pMAPK in skin posttreatment with increasing grade of rash (no rash versus grade 1 versus grade 2 rash: 4.5 ± 2.3 versus 8.4 ± 4.2 versus 19.4 ± 4.6; P = 0.036). Other markers were not associated with rash. Conclusions: pAkt was significantly associated with not developing a rash and may have a predictive utility for skin toxicity in patients treated with erlotinib and possibly with other anti-EGFR agents.",
keywords = "EGFR pathway markers, Erlotinib, Skin toxicity",
author = "Tan, {A. R.} and Steinberg, {S. M.} and Parr, {A. L.} and Dao Nguyen and Yang, {S. X.}",
year = "2008",
month = "1",
day = "1",
doi = "10.1093/annonc/mdm444",
language = "English",
volume = "19",
pages = "185--190",
journal = "Annals of Oncology",
issn = "0923-7534",
publisher = "Oxford University Press",
number = "1",

}

TY - JOUR

T1 - Markers in the epidermal growth factor receptor pathway and skin toxicity during erlotinib treatment

AU - Tan, A. R.

AU - Steinberg, S. M.

AU - Parr, A. L.

AU - Nguyen, Dao

AU - Yang, S. X.

PY - 2008/1/1

Y1 - 2008/1/1

N2 - Background: Skin toxicity is a common adverse effect of erlotinib and other anti-epidermal growth factor receptor (EGFR) agents. The aim of the study was to explore the relationship between markers in the EGFR pathway and skin rash. Patients and methods: Eighteen patients with metastatic breast cancer were treated with daily oral erlotinib at 150 mg. Skin biopsies were obtained at baseline and after 1 month of treatment in 15 patients. EGFR, phosphorylated EGFR (pEGFR), phosphorylated mitogen-activated protein kinase (pMAPK), and phosphorylated Akt (pAkt) or Ki67 were examined quantitatively by immunohistochemistry. Results: 11 of 18 (61%, 95% confidence interval 35.7% to 82.7%) patients developed skin rash. pAkt at baseline was significantly higher in patients with no rash than those with a grade 1 or 2 rash (18.8 ± 8.3 versus 2.4 ± 1.2 versus 3.3 ± 3.3; P = 0.0017 for trend). There was a trend towards a significant increase of pMAPK in skin posttreatment with increasing grade of rash (no rash versus grade 1 versus grade 2 rash: 4.5 ± 2.3 versus 8.4 ± 4.2 versus 19.4 ± 4.6; P = 0.036). Other markers were not associated with rash. Conclusions: pAkt was significantly associated with not developing a rash and may have a predictive utility for skin toxicity in patients treated with erlotinib and possibly with other anti-EGFR agents.

AB - Background: Skin toxicity is a common adverse effect of erlotinib and other anti-epidermal growth factor receptor (EGFR) agents. The aim of the study was to explore the relationship between markers in the EGFR pathway and skin rash. Patients and methods: Eighteen patients with metastatic breast cancer were treated with daily oral erlotinib at 150 mg. Skin biopsies were obtained at baseline and after 1 month of treatment in 15 patients. EGFR, phosphorylated EGFR (pEGFR), phosphorylated mitogen-activated protein kinase (pMAPK), and phosphorylated Akt (pAkt) or Ki67 were examined quantitatively by immunohistochemistry. Results: 11 of 18 (61%, 95% confidence interval 35.7% to 82.7%) patients developed skin rash. pAkt at baseline was significantly higher in patients with no rash than those with a grade 1 or 2 rash (18.8 ± 8.3 versus 2.4 ± 1.2 versus 3.3 ± 3.3; P = 0.0017 for trend). There was a trend towards a significant increase of pMAPK in skin posttreatment with increasing grade of rash (no rash versus grade 1 versus grade 2 rash: 4.5 ± 2.3 versus 8.4 ± 4.2 versus 19.4 ± 4.6; P = 0.036). Other markers were not associated with rash. Conclusions: pAkt was significantly associated with not developing a rash and may have a predictive utility for skin toxicity in patients treated with erlotinib and possibly with other anti-EGFR agents.

KW - EGFR pathway markers

KW - Erlotinib

KW - Skin toxicity

UR - http://www.scopus.com/inward/record.url?scp=37849008220&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=37849008220&partnerID=8YFLogxK

U2 - 10.1093/annonc/mdm444

DO - 10.1093/annonc/mdm444

M3 - Article

C2 - 17878175

AN - SCOPUS:37849008220

VL - 19

SP - 185

EP - 190

JO - Annals of Oncology

JF - Annals of Oncology

SN - 0923-7534

IS - 1

ER -